Connecticut, 2004

Flood in Connecticut, September 18 to 20, 2004

September 18 to 20, 2004 · NWS ALY · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 18, 12:50 AM EST, 7 hours 22 minutes earlier.

Area forecast discussion, Sep 18, 12:50 AM EST, 7 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
150 AM EDT SAT SEP 18 2004

.SYNOPSIS...
LOW PRESSURE WILL MOVE ACROSS THE NORTHERN MID ATLANTIC REGION AND
OUT TO SEA LATER TODAY.  HEAVY RAINFALL IS ASSOCIATED WITH THIS LOW
ACROSS THE SOUTHERN TWO THIRDS OF THE COUNTY WARNING AREA.  DRIER
AIR WILL MOVE IN FROM THE NORTH AND WEST TODAY.  BY TONIGHT...THE
COUNTY WARNING AREA WILL BE IN A DRY AIR MASS.  AN ANTICYCLONE WILL
BUILD FROM NORTH OF THE GREAT LAKES EARLY TODAY TO BE CENTERED OVER
NEW YORK AND NEW ENGLAND MONDAY.  A TIGHT PRESSURE GRADIENT WILL BE
ACROSS EASTERN NEW YORK AND WESTERN NEW ENGLAND SUNDAY...AND WILL
QUICKLY RELAX SUNDAY NIGHT.  THE ANTICYCLONE WILL SINK SOUTHWARD
ACROSS THE MID ATLANTIC REGION TUESDAY AND WEDNESDAY.  A WEAK COOL
FRONT WILL MOVE TO NEAR THE ST LAWRENCE VALLEY WEDNESDAY EVENING AND
WILL WASH OUT WEDNESDAY NIGHT.  A LARGE ANTICYCLONE WILL IMPACT THE
AREA FROM THE GREAT LAKES AND INTO THE NORTHEASTERN UNITED STATES
DURING THE LATTER PORTION OF THE WEEK.
&&

.SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...
ALL THE MODELS ARE INDICATING A HEAVY DUMP OF RAINFALL IN THE
SOUTHEAST HALF OF THE COUNTY WARNING AREA THROUGH THIS MORNING.
BASED ON THE FACT THAT SIGNIFICANT RAINFALL IS FORECAST TO OCCUR
LATE THIS MORNING INTO EARLY THIS AFTERNOON IN THE SOUTHEAST...AND
FACTORING IN THE USUAL LAG BETWEEN RAINFALL AND THE OCCURRENCE OF
FLOODING...WE MAY EXTEND THE FLOOD WATCH UNTIL AT LEAST 2
PM...PERHAPS UNTIL 4 PM.  AN EXTENSION UNTIL 430 PM...MIGHT WORK
BEST LOGISTICALLY SPEAKING AS THE LATE AFTERNOON FORECAST PACKAGE
WILL BE OUT AROUND THAT TIME.  WE WILL BOOST THE PROBABILITY OF
PRECIPITATION FORECAST TO HIGHER VALUES THAN THE PREVIOUS FORECAST
ACROSS THE SOUTHEASTERN PORTION OF THE COUNTY WARNING AREA FOR
TODAY.  DOING THIS WOULD BE IN GOOD AGREEMENT WITH THE LATEST MODEL
FORECAST GUIDANCE.  WE WILL LOWER THE MAXIMUM TEMPERATURE JUST A TAD
BASED ON THE LATEST GUIDANCE FROM NESTED GRID...ETA AND AVIATION
MODEL FORECASTS.

RAPID CLEARING IS INDICATED TONIGHT.  THE TEMPERATURE WILL LIKELY
FALL TO THE LOWER AND MID 30S IN THE SOUTHERN ADIRONDACK AREA.
THESE VALUES REQUIRE THAT A FROST ADVISORY BE ISSUED.  HOWEVER...THE
GUIDANCE TEMPERATURES MAY BE TOO LOW AS A TIGHT GRADIENT IS FORECAST
ACROSS THIS REGION...AND IT IS REASONABLE TO BELIEVE THERE WILL BE
ENOUGH OF A NORTHERLY BREEZE TO KEEP THE TEMPERATURES ABOVE FROST
LEVELS.

ON SUNDAY...A BRISK NORTH BREEZE AND PLENTY OF SUNSHINE IS EXPECTED
FOR THE BULK OF THE DAY.  THE MAXIMUM TEMPERATURES WILL BE LOWERED A
TAD FROM WHAT WAS FORECAST IN THE PREVIOUS GUIDANCE.

SUNDAY NIGHT WILL FEATURE A CLEAR SKY...LIGHTER WIND...AND THE
POTENTIAL FOR FROST IN AT LEAST THE REGION FROM THE SOUTHERN
ADIRONDACKS INTO SOUTHERN VERMONT.  IT IS STILL TOO EARLY TO ISSUE A
HEADLINE ON ANY FROST...BUT IT SHOULD BE MENTIONED IN THE BODY OF
THE ZONE FORECAST.  ALL THE LATEST MODEL GUIDANCE SUGGESTS CUTTING
AT LEAST A FEW DEGREES FROM THE PREVIOUSLY FORECAST MINIMUM
TEMPERATURES FOR SUNDAY NIGHT.  THE GUIDANCE POINTS TO TEMPERATURES
LOW ENOUGH FOR A FREEZE WARNING IN A PORTION OF THE NORTHERN
HERKIMER AND HAMILTON COUNTIES.
&&

.LONG TERM (MONDAY THROUGH FRIDAY)...
LATEST GUIDANCE FROM THE CANADIAN REGIONAL AND AVIATION
MODELS...SUGGESTS DRY WEATHER THIS PERIOD.  THE PREVIOUS FORECAST
HAD A 20 PERCENT PROBABILITY FOR FRIDAY.  WE MAY LOWER THE
PROBABILITY
&&

.AVIATION...WIDESPREAD MVFR AND IFR CONDITIONS THROUGH MID MORNING
IN HEAVY RAINFALL.  CONDITIONS IMPROVING TO VFR FROM NORTH TO SOUTH
THROUGH THE AFTERNOON.  VFR CONDITIONS TONIGHT.  NORTHEAST WIND 5 TO
15 KNOTS TODAY...NORTH WIND TONIGHT MAINLY 10 KNOTS OR LESS.

&&

.HYDROLOGY...
HEAVY RAINFALL HAS OCCURRED ACROSS THE CATSKILLS EAST INTO THE
BERKSHIRES.  OVER 3 INCHES OF RAINFALL HAS BEEN REPORTED IN SOME
LOCATIONS.  FLASH FLOOD WARNINGS HAVE BEEN ISSUED FOR A PORTION OF
THE CATSKILL REGION AND THE CAPITAL DISTRICT EARLY THIS MORNING.
OTHER FLOOD WARNINGS MAY BE ISSUED DURING THE COURSE OF THE
MORNING.  A FLOOD WATCH IS IN EFFECT THROUGH LATE THIS MORNING.
LATER THIS MORNING...THIS FLOOD WATCH MAY HAVE TO BE EXTENDED INTO
THIS AFTERNOON.  A LONG PERIOD OF DRY WEATHER IS LIKELY AFTER TODAY
WHICH WILL ALLOW RIVERS TO RECOVER FROM THE HEAVY RAINFALL.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH UNTIL 10 AM SAT...CTZ001-013.
MA...FLOOD WATCH UNTIL 10 AM SAT...MAZ001-025.
NY...FLOOD WATCH UNTIL 10 AM
SAT...NYZ047>049-051>054-058>061-063>066.
VT...NONE.
&&

SHORT TERM/LONG TERM...HEMMERICH
AVIATION...HEMMERICH
Hazardous weather outlook, Sep 18, 3:29 AM EST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
429 AM EDT SAT SEP 18 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-191100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
INCLUDING THE CITIES OF...ALBANY...AMSTERDAM...ARLINGTON...BEACON...
BELLOWS FALLS...BENNINGTON...BRATTLEBORO...CANAJOHARIE...CATSKILL...
CHATHAM...CLIFTON PARK...COBLESKILL...COHOES...COLONIE...DELMAR...
EAST GREENBUSH...ELLENVILLE...FONDA...GLENS FALLS...GLOVERSVILLE...
GREAT BARRINGTON...HERKIMER...HOOSICK FALLS...HUDSON...
HUDSON FALLS...HUNTER...ILION...INDIAN LAKE...JOHNSTOWN...KINGSTON...
LAKE GEORGE VILLAGE...LATHAM...LITTLE FALLS...LONDONDERRY...
MANCHESTER...MECHANICVILLE...NASSAU...NEW MILFORD...NEW PALTZ...
NORTH ADAMS...OLD FORGE...PAWLING...PITTSFIELD...POUGHKEEPSIE...
RENSSELAER...RHINEBECK...ROTTERDAM...SALEM...SARATOGA SPRINGS...
SAUGERTIES...SCHENECTADY...SCOTIA...SPECULATOR...STRATTON...
TORRINGTON...TOWNSHEND...TROY...WARRENSBURG...
WATERVLIET AND WHITEHALL
429 AM EDT SAT SEP 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ENTER YOUR AREA HERE.

.DAY ONE...
HEAVY RAINFALL HAS OCCURRED AND WILL CONTINUE TO OCCUR IN
SOUTHEASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND THROUGH AT
LEAST THIS MORNING...AND PERHAPS INTO MID AFTERNOON FROM LITCHFIELD
COUNTY WEST INTO ULSTER COUNTY.  A FLOOD WATCH IS IN EFFECT THROUGH
11 AM.  ANY REPORTS OF RAINFALL IN EXCESS OF 1.5 INCHES...OR STREAMS
OUT OF THEIR BANKS...WOULD BE APPRECIATED AT THE NATIONAL WEATHER
SERVICE IN ALBANY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Sep 18, 5:43 AM EST, 2 hours 29 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP E
0642AM     SAT SEP 18 2004
#1 0000001 000
EHQT WLSR ESAP EPAP CHQT
04206    FILE 28   SP CANANDAIGUA  NY1340100                 SEP 18-04
TO       AS CODED

ROAD CLOSURES DUE TO RIVER FLOODING:

ST RT 427 T/ASHLAND

CR 8 (LOWMAN CROSSOVER) T/ASHLAND

ST RT 352 T/BIG FLATTS

LOCALIZED FLOODING IN THE VILLAGE OF WELLSBURG

ABOVE MENTIONED ROADS WILL BE CLOSED FOR AN UNKNOWN DURATION OF TIME

AUTH SGT TERRY STEWART
OPER - CAMPBELL,KAREN A               0641
Local storm report, Sep 18, 7:46 AM EST, 26 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP F
0845AM     SAT SEP 18 2004
#1 0000001 000
FSSO WLSR
04563    FILE 28   SULLIVAN CO SHERIFF DEPT NY0520000        SEP 18-04
TO       NATIONAL WEATHER SERVICE

ROAD CONDITION REPORT FOR DATE: 09/18/04

COUNTY(S) AFFECTED: SULLIVAN

AS OF 8:30 AM SULLIVAN COUNTY IS IN A STATE OF EMERGENCY.ALL SULLIVAN COUNTY
ROADS ARE CLOSED DUE TO SEVERE FLOODING. ROADWAYS ARE OPEN TO
EMERGENCY PERSONAL ONLY.

ANTICIPATED RETURN TO NORMAL CONDITION: UNKNOWN
NO SUGGESTED ALTERNATE ROUTES.

AUTH MOLINARI,SGT          NIETZEL 0843
OPER - NIETZEL,SABRINA                0844
Local storm report, Sep 18, 7:54 AM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
854 AM EDT SAT SEP 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1230 AM     FLASH FLOOD      WINDHAM                 42.31N 74.25W
09/18/2004                   GREENE             NY   LAW ENFORCEMENT

            POND OVERFLOWED ONTO ROUTE 296.

0140 AM     FLASH FLOOD      PHOENICIA               42.09N 74.32W
09/18/2004                   ULSTER             NY   LAW ENFORCEMENT

            STREAMS IN THE AREA FLOWED OVER COUNTY ROUTE 40.

0700 AM     FLASH FLOOD      LEXINGTON               42.24N 74.37W
09/18/2004                   GREENE             NY   LAW ENFORCEMENT

            STATE ROUTE 42 NEAR SPRUCETON RD FLOODED.

0730 AM     FLASH FLOOD      COEYMANS                42.47N 73.79W
09/18/2004                   ALBANY             NY   LAW ENFORCEMENT

            TRAILER PARK FLOODED BY HANNACROIS CREEK.

0730 AM     FLASH FLOOD      RENSSELAERVILLE         42.52N 74.14W
09/18/2004                   ALBANY             NY   LAW ENFORCEMENT

            POTTER HOLLOW MOUNTAIN RD FLOODED.

0730 AM     FLASH FLOOD      GREENPORT CENTER        42.24N 73.76W
09/18/2004                   COLUMBIA           NY   LAW ENFORCEMENT

            NEWMAN RD FLOODED.

0830 AM     FLASH FLOOD      SEWARD                  42.72N 74.61W
09/18/2004                   SCHOHARIE          NY   EMERGENCY MNGR

            LOWE RD AND CLEARVIEW RD FLOODED.

&&
Local storm report, Sep 18, 8:06 AM EST, 6 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP C
0905AM     SAT SEP 18 2004
#1 0000001 000
CDSO WLSR APTS
02329    FILE 28   DELAWARE CO SHERIFF  NY0120000            SEP 18-04
TO       ATTN SEMO DUTY OFFICER

BE ADVISED AS OF 0900 HRS THIS DATE A STATE OF EMERGENCY HAS BEEN DECLARED FOR
ALL OF DELAWARE COUNTY. AT THIS TIME THE LIST OF DAMAGED ROADS IS EXTENSIVE
WITH EVACUATIONS IN PROGRESS OF THE DOWNSVILLE AREA. NO TRAVEL WITHIN THE
COUNTY EXCEPT FOR EMERGENCY PURPOSES.

AUTH MORRISON,GLENN W   DEP DIR EMERG SERVICES   AVERY 0904
OPER - AVERY,THOMAS D                 0905
Local storm report, Sep 18, 8:09 AM EST, 3 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP E
0908AM     SAT SEP 18 2004
#1 0000001 000
EHOR WLSR ECME CITH EHQT EPPT APTS
03386    FILE 28   SP HORSEHEADS NY1070100       SEP 18-04
TO       APB

THE FOLLOWING ROADS ARE CLOSED AT THIS TIME DUE TO FLOODING -

ST RT 427, TOWN OF ASHLAND

CO RT 8 (LOWMAN CROSSOVER) TOWN OF ASHLAND

LOCALIZED FLOODING IN VILLAGE OF WELLSBURG

STATE ROUTE 352, TOWN OF BIG FLATS, BETWEEN -
     HARRIS HILL ROAD TO MAIN STREET

AUTH CAPT EDWARD P MOFFE                         KLUCHONIC  9-07AM
OPER - KLUCHONIC,REBECCA A            0908
Local storm report, Sep 18, 8:10 AM EST, 2 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP E
0909AM     SAT SEP 18 2004
#1 0000001 000
EHOR WLSR ECME CITH EHQT EPPT APTS
03387    FILE 28   SP HORSEHEADS NY1070100       SEP 18-04
TO       APB

THE FOLLOWING ROADS ARE CLOSED AT THIS TIME DUE TO FLOODING -

ST RT 427, TOWN OF ASHLAND

CO RT 8 (LOWMAN CROSSOVER) TOWN OF ASHLAND

LOCALIZED FLOODING IN VILLAGE OF WELLSBURG

STATE ROUTE 352, TOWN OF BIG FLATS, BETWEEN -
     HARRIS HILL ROAD TO MAIN STREET

AUTH CAPT EDWARD P MOFFE                         KLUCHONIC  9-07AM
OPER - KLUCHONIC,REBECCA A            0908

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Southern Litchfield

When
September 18, 8:12 AM EST to September 20, 7:30 PM EST
Where
Southern Litchfield forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

At 08:12 EST on 9/18/04, the Housatonic River was at its bankful and rising at Veterans Plaza, and the East Aspetuck River was over its banks at Wells Road in New Milford. The Housatonic River exceeded its flood stage of 11.0', cresting at 11.82' at 13:15 EST on 9/18/04 at the Stevenson Dam. The Housatonic River then exceeded its flood stage of 12.0', cresting at 13.33' at 19:45 EST on 9/19/04 at the Brookfield gage. Additional flooding was reported when the Housatonic River exceeded its flood stage of 7.0', cresting at 7.4' at 12:30 EST on 9/19/04 at the Falls Village gage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2004Every state in 2004This day in weather historyWarnings in Connecticut, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424773.